Wisconsin, 2015

Damaging Winds in Wisconsin, July 12, 2015

July 12, 2015 · NWS MPX · 10 events in 4 counties and zones

Severe thunderstorms that moved across central Minnesota and portions of east central Minnesota, moved rapidly across west central Wisconsin. Although there were several reports of large trees blown down and power outages from downed power lines, the worst part of the storm occurred near Stanley were some structural damage to houses occurred and power outages lasted for several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms that moved across central Minnesota and portions of east central Minnesota, moved rapidly across west central Wisconsin. Although there were several reports of large trees blown down and power outages from downed power lines, the worst part of the storm occurred near Stanley were some structural damage to houses occurred and power outages lasted for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 12, 5:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 5:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 PM CDT SUN JUL 12 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 300 PM CDT SUN JUL 12 2015

A VERY ACTIVE 6-12 HR PERIOD EXPECTED AS ENVIRONMENTAL CONDITIONS
ARE BECOMING EXPLOSIVE FOR TSRA IN WC MN AS OF 3 PM. A FEW STORMS
ARE ALREADY DEVELOPING BETWEEN FARGO ND AND ALEXANDRIA MN WHICH IS
THE FIRST AREA OF CONCERN FOR SVR WX LATER THIS AFTN. /SPC ALREADY
IN THE WORKS ON A SVR WATCH/ ALTHOUGH WE HAVE BEEN ADVERTISING
THIS EVENT FOR THE PAST COUPLE OF DAYS...THERE AREA STILL A FEW
SVR WX ELEMENTS THAT NEED TO WORKOUT FOR THE POTENTIAL OF A FEW
SUPERCELL AND THEN TRANSITIONING INTO A BOW ECHO SEGMENT THIS
EVENING. THE LATEST SHORT TERM MODELS /CAMS/ AND THEIR ASSOCIATED
REFLECTIVITY FORECAST INDICATED THE AREA NEAR FARGO WILL MOVE E-SE
ACROSS WC/CENTRAL MN DURING THE LATE AFTN...WHILE ANOTHER AREA
DEVELOPS IN SW/SC MN WHERE DAYTIME HEATING HAS ALLOWED FOR NEARLY
NO INHIBITION AND THE ADDED SFC BOUNDARY MOVING EASTWARD IN THE
AREA. OTHERWISE...NO OTHER CHGS OVERNIGHT WITH THE AFOREMENTIONED
BOW ECHO MOVING E/SE ACROSS OUR CWA. THERE COULD BE LINGERING
SHRA/TSRA AFT MIDNIGHT...BUT THE BULK OF THE SVR WX SHOULD BE IN
WISCONSIN/IOWA. FLASH FLOODING IS ANOTHER ASPECT OF SVR WX IF ANY
TRAINING OF THE STORMS DEVELOP IN WC/CENTRAL MN BEFORE THE MAIN
BOW ECHO SEGMENT MOVES TO THE SE. AM THINKING THAT ANY HEAVY
RAINFALL AND TRAINING SHOULD BE TEMPORARY...SO NOT ANTICIPATING
ISSUING A FFA TONIGHT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN JUL 12 2015

ASIDE FROM A PASSING RIDGE AXIS ATOP THE REGION TUE
NIGHT-WED NIGHT WHICH WILL LIKELY LEAD TO A SUPPRESSION OF
CONVECTION FOR THAT 24-36 HOUR PERIOD...THE EXTENDED PORTION OF THIS
FCST PKG WILL CONTINUE TO ADVERTISE 20-40 PERCENT POPS FOR
SHWRS/TSTMS FOR EACH DAY.

A SECONDARY TROF AXIS ROUNDING THE WRN PERIPHERY OF THE DEPARTING
UPR LVL LOW OF TDA WILL AID IN KEEPING SHWRS/TSTMS IN THE
AREA...MAINLY OVER ERN PORTIONS OF THE WFO MPX CWFA...FOR MON NIGHT
INTO TUE MRNG. STORM STRENGTH WILL BE RATHER WEAK DUE TO THE LOSS OF
DAYTIME HEATING AND THE DEPARTURE OF UPR LVL SUPPORT. PRECIP WILL
SHIFT OFF TO THE E TUE MRNG AS THE UPR LVL RIDGE ARRIVES...MAKING
FOR A MAINLY DRY TUE NIGHT INTO WED NIGHT PERIOD. POPS RETURN LATE
WED NIGHT THRU THE REST OF THE FCST PERIOD AS THE UPR LVL FLOW
FLATTENS OUT WHILE SEVERAL WEAK DISTURBANCES RIDE EWD THRU THE FLOW.
IN ADDITION...A FEW MEANDERING SFC FRONTS WILL DEVELOP IN THE
CENTRAL-NRN PLAINS WHICH WILL DRIFT INTO THE UPR MISS RIVER VALLEY.
THE CONTINUED DEEPLY MOIST ENVIRONMENT COMBINED WITH THESE
NONDESCRIPT FEATURES WILL FORCE MENTION OF SHWRS/TSTMS IN THE FCST
THRU MUCH OF THE WEEK. BECAUSE NO PRONOUNCED FEATURES WILL ESTABLISH
THEMSELVES AS A MAIN DRIVER OF CONVECTION...SEVERE WEATHER POTENTIAL
LOOKS RATHER LOW FOR MUCH OF THE UPCOMING WEEK BEYOND MONDAY.

AS FOR TEMPERATURES...A COOLING TREND WILL COMMENCE BEHIND THE
STRONG FRONTAL SYSTEM IMPACTING THE AREA THRU MONDAY. HIGHS WILL
DROP BACK TO THE UPR 70S TO MID 80S...SO STILL WARM BUT NOT OVERLY
SO. ALSO...LOWS WILL HOLD MAINLY IN THE 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 658 PM CDT SUN JUL 12 2015

A COMPLEX OF SEVERE STORMS NEAR KAXN ARE STARTING TO ACCELERATE
SOUTHEAST AND WILL IMPACT ALL BUT KRWF THROUGH THE EVENING AND
INTO THE EARLY MORNING HOURS OF MONDAY. KRWF MAY HAVE STORMS
DEVELOP IN THEIR VICINITY WITHIN THE NEXT HOUR OR TWO BUT
CONFIDENCE IS NOT HIGH. CONFIDENCE IS HIGH FOR WIND GUSTS OF 45
KNOTS AS THE STORM MOVE THROUGH...SPEEDS IN EXCESS OF 60 KNOTS
ARE POSSIBLE ONCE THIS COMPLEX STARTS MOVING SE. THIS WOULD
PRIMARILY BE FROM KSTC ON SOUTHEAST THROUGH THE TWIN CITIES AND
INTO WESTERN WI. ANOTHER CHANCE FOR WIDELY SCATTERED SHRA/TSRA
MONDAY AFTERNOON.

KMSP...STRONG TO SEVERE STORMS MOVING ACROSS THE AIRFIELD AROUND
03Z. NORTHERLY WIND GUSTS OF 45 TO 60 KNOTS AS THE STORMS MOVE
THROUGH ALONG WITH TORRENTIAL RAIN AND SMALL HAIL. QUITE OVERNIGHT
WITH WIDELY SCATTERED SHRA/TSRA MONDAY AFTERNOON/EVENING.
WEST WINDS MONDAY AFTERNOON GUSTING TO AROUND 20 KNOTS.

/OUTLOOK FOR KMSP/

TUE...VFR. SLIGHT CHC OF SHRA/TSRA. WINDS NW 5-10 KTS BCMG NE.
WED...VFR. SLIGHT CHC OF SHRA/TSRA. WINDS E-SE 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ047>049-054>060-
     062-064>069-073>076-082>084-091>093.

WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...RAH
Hazardous weather outlook, Jul 12, 11:18 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT SUN JUL 12 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1218 PM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HEAT THREAT.

VERY WARM AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON WITH
HEAT INDEX VALUES REACHING 95 TO 105 DEGREES ACROSS PORTIONS OF
CENTRAL AND SOUTHERN MINNESOTA...AND BETWEEN 90 AND 95 IN WESTERN
WISCONSIN. PLEASE SEE THE LATEST HEAT ADVISORY FOR MORE
INFORMATION.

THE SEVERE WEATHER THREAT.

THERE IS A MODERATE RISK FOR SEVERE WEATHER LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE SOUTHERN HALF OF MINNESOTA AND IN FAR
WESTERN WISCONSIN. VERY LARGE HAIL...DAMAGING WINDS AND A TORNADO
OR TWO ARE POSSIBLE LATER ON TODAY. PLAN AHEAD AND STAY SAFE
LATER TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL THUNDERSTORM CHANCES ARE EXPECTED THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.

JLT

In the hours before

Special weather statement, Jul 12, 8:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
931 PM CDT SUN JUL 12 2015

MNZ056-057-130300-
KANDIYOHI-CHIPPEWA-
931 PM CDT SUN JUL 12 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KANDIYOHI AND EAST
CENTRAL CHIPPEWA COUNTIES...

AT 931 PM CDT...A STRONG THUNDERSTORM WAS OVER RAYMOND...OR 15 MILES
SOUTHWEST OF WILLMAR...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...CLARA CITY...NEW LONDON...SPICER...ATWATER...RAYMOND...
PRINSBURG...GREEN LAKE...KANDIYOHI...BLOMKEST...SVEA AND PRIAM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR WEST CENTRAL
MINNESOTA.

LAT...LON 4533 9477 4524 9475 4498 9476 4489 9525
      4489 9536 4501 9543
TIME...MOT...LOC 0231Z 240DEG 49KT 4498 9527

JRB
Local storm report, Jul 12, 8:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     VILLARD                 45.71N 95.27W
07/12/2015                   POPE               MN   TRAINED SPOTTER

            5 TO 6 UPROOTED TREES AND POWER OUTAGES

&&

CARLYON
Local storm report, Jul 12, 8:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       1 SW LITTLE FALLS       45.97N 94.38W
07/12/2015  M1.69 INCH       MORRISON           MN   COCORAHS

            90 MINUTES. PEAK WIND GUST MEASURED 41 MPH.

&&

CARLYON
Local storm report, Jul 12, 8:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       1 SW LITTLE FALLS       45.97N 94.38W
07/12/2015  M1.69 INCH       MORRISON           MN   COCORAHS

            90 MINUTES. PEAK WIND GUST MEASURED 41 MPH.

&&

CARLYON
Local storm report, Jul 12, 8:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
947 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     MONTICELLO              45.30N 93.80W
07/12/2015  M50 MPH          WRIGHT             MN   AMATEUR RADIO

&&

CARLYON
Local storm report, Jul 12, 8:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
956 PM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     1 E NORTH BRANCH        45.51N 92.96W
07/12/2015                   CHISAGO            MN   LAW ENFORCEMENT

            TREES DOWN

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 118 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 12, 9:00 PM CST
Where
Polk County, 0.84 mi NE of Luck
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.580, -92.470

Several trees were uprooted near Luck.

Thunderstorm Wind, Barron

When
July 12, 10:10 PM CST
Where
Barron County, 0.69 mi N of Arland
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.340, -92.020

A few trees were blown down in Arland.

Thunderstorm Wind, Barron

When
July 12, 10:10 PM CST
Where
Barron County, 0.48 mi W of Rice Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.500, -91.740

A few large, two foot diameter trees were blown down near Rice Lake.

Thunderstorm Wind, Chippewa

When
July 12, 10:45 PM CST
Where
Chippewa County, 4.44 mi E of New Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.210, -91.460

A few trees were blown down near New Auburn.

Thunderstorm Wind, Chippewa

When
July 12, 11:00 PM CST
Where
Chippewa County, 0.85 mi NE of Albertville
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.960, -91.590

Several trees were blown down near Albertville. A spotter measured a wind gust of 57 knots from his private mobile wind sensor.

Thunderstorm Wind, Eau Claire

When
July 12, 11:10 PM CST
Where
Eau Claire County, 0.49 mi W of Eau Claire
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -91.490

Power lines were blown down in Eau Claire.

Thunderstorm Wind, Chippewa

When
July 12, 11:35 PM CST to 11:37 PM CST
Where
Chippewa County, 1.7 mi SW of Stanley to 0.17 mi ESE of Stanley
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.956, -90.959

Several trees were toppled in Stanley along with power lines blown down. Portions of the city had no power for several hours. Several of the trees landed on homes and caused some damage to roofs.

Thunderstorm Wind, Eau Claire

When
July 12, 11:35 PM CST
Where
Eau Claire County, 2.08 mi ESE of Fall Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.760, -91.230

Power lines were blown down east of Fall Creek.

Thunderstorm Wind, Eau Claire

When
July 12, 11:37 PM CST
Where
Eau Claire County, Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.680, -91.120

Power lines were blown down in Augusta.

Thunderstorm Wind, Eau Claire

When
July 12, 11:40 PM CST
Where
Eau Claire County, 4.16 mi WSW of Ludington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.810, -91.200

Power lines were blown down southwest of Ludington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579022, 579023, 579024, 579025, 579026, 580607, 580591, 580604, 580606, 580605.